Alert archive / Missouri / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 196, NWS St. Louis, MO

August 16, 2025Madison County, Illinois; Saint Charles County, Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 16, 2025, 3:48 PM CDT for Madison County, Illinois; Saint Charles County, Saint Louis County, City of Saint Louis, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2025, 3:48 PM CDT (20:48 UTC)
Expired
Aug 16, 2025, 4:30 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, IL, City of Saint Louis, MO, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 49 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

645 
WUUS53 KLSX 162048
SVRLSX
ILC119-MOC183-189-510-162130-
/O.NEW.KLSX.SV.W.0196.250816T2048Z-250816T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
348 PM CDT Sat Aug 16 2025

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Western Madison County in southwestern Illinois...
  East Central Saint Charles County in east central Missouri...
  Northeastern Saint Louis County in east central Missouri...
  Northeastern Saint Louis City in east central Missouri...

* Until 430 PM CDT.

* At 348 PM CDT, a severe thunderstorm was located over Glasgow 
  Village, or over Spanish Lake. This storm was stationary.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  St. Louis, Spanish Lake, Glasgow Village, Madison, Bellefontaine 
  Neighbors, Riverview, Granite City, West Alton, Hartford and 
  Castle Point around 350 PM CDT.

Other locations impacted by the severe thunderstorm include Mitchell 
and Poag.

This includes the following State Parks...
	Confluence State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 3878 9036 3900 9012 3900 9006 3887 8985
      3866 9017
TIME...MOT...LOC 2048Z 0DEG 0KT 3878 9017

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRC
2 follow-up statements
688 
WWUS53 KLSX 162117
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
417 PM CDT Sat Aug 16 2025

ILC119-MOC183-162127-
/O.CAN.KLSX.SV.W.0196.000000T0000Z-250816T2130Z/
Madison IL-Saint Charles MO-
417 PM CDT Sat Aug 16 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR WESTERN MADISON 
COUNTY IN SOUTHWESTERN ILLINOIS AND EAST CENTRAL SAINT CHARLES 
COUNTY IN EAST CENTRAL MISSOURI...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning has been cancelled. However, gusty winds are 
still possible with this thunderstorm.

&&

LAT...LON 3879 9032 3885 9024 3882 9020 3882 9018
      3883 9016 3883 9014 3881 9012 3880 9012
      3877 9017 3876 9018 3875 9018 3874 9019
      3873 9021 3871 9021
TIME...MOT...LOC 2048Z 0DEG 0KT 3878 9017

$$


MOC189-510-162130-
/O.CON.KLSX.SV.W.0196.000000T0000Z-250816T2130Z/
Saint Louis MO-Saint Louis City MO-
417 PM CDT Sat Aug 16 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT 
FOR NORTHEASTERN SAINT LOUIS COUNTY AND THE NORTHEASTERN SAINT LOUIS 
CITY...

At 417 PM CDT, a severe thunderstorm was located over Spanish Lake, 
nearly stationary.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will be near...
  Spanish Lake, Bellefontaine Neighbors, West Alton, Glasgow 
  Village, St. Louis, Riverview and Moline Acres around 420 PM CDT.
  Black Jack, Castle Point, Ferguson, Dellwood, Florissant and 
  Jennings around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 3879 9032 3885 9024 3882 9020 3882 9018
      3883 9016 3883 9014 3881 9012 3880 9012
      3877 9017 3876 9018 3875 9018 3874 9019
      3873 9021 3871 9021
TIME...MOT...LOC 2048Z 110DEG 2KT 3879 9020

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19
092 
WWUS53 KLSX 162122
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
422 PM CDT Sat Aug 16 2025

MOC189-510-162132-
/O.EXP.KLSX.SV.W.0196.000000T0000Z-250816T2130Z/
Saint Louis MO-Saint Louis City MO-
422 PM CDT Sat Aug 16 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 430 PM CDT FOR 
NORTHEASTERN SAINT LOUIS COUNTY AND THE NORTHEASTERN SAINT LOUIS 
CITY...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning will be allowed to expire. However, gusty 
winds are still possible with this thunderstorm.

&&

LAT...LON 3879 9032 3885 9024 3882 9020 3882 9018
      3883 9016 3883 9014 3881 9012 3880 9012
      3877 9017 3876 9018 3875 9018 3874 9019
      3873 9021 3871 9021
TIME...MOT...LOC 2117Z 110DEG 2KT 3879 9022

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:22 PM CDT, 1 hour 26 minutes earlier. Its key messages:

  • Dangerous heat and humidity will continue through Monday, and potentially into Tuesday for portions of the area.
  • Isolated to scattered thunderstorms are forecast Sunday afternoon, but the best chances (30-50%) are associated with a cold front Tuesday night through Wednesday.
Area forecast discussion, Aug 16, 2:22 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
222 PM CDT Sat Aug 16 2025

.KEY MESSAGES...

- Dangerous heat and humidity will continue through Monday, and
  potentially into Tuesday for portions of the area.

- Isolated to scattered thunderstorms are forecast Sunday afternoon,
  but the best chances (30-50%) are associated with a cold front
  Tuesday night through Wednesday.

&&

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 222 PM CDT Sat Aug 16 2025

GOES-16 satellite imagery shows cumulus becoming more agitated
early this afternoon mainly across central, east central, and
southeast Missouri. Isolated showers and thunderstorms are
expected to develop over the next 1-2 hours in this region. The
latest SPC mesoanalysis shows plenty of instability (2000-4000
J/kg of MLCAPE), but <15 knots of effective shear. Given that the
area is directly beneath the midlevel anticyclone, the lack of
shear is certainly not a surprise. Individual showers and
thunderstorms, like yesterday, should be very short lived as rain-
cooled downdrafts choke off their respective updrafts. There may
be a storm or to that does produce some gusty winds via weak
microbursts however given steep low-level lapse rates (>8 C/km)
and high DCAPE values (1000-1200 J/kg).

Lingering showers and thunderstorms should drift westward and
completely dissipate around/shortly after sunset. Dry weather is
then forecast for the remainder of the overnight period. Model
guidance, including most CAMs, show another complex of thunderstorms
moving southward across northern Illinois/Indiana late tonight.
These storms should not make it near even our south-central Illinois
counties by early Sunday morning, but an outflow boundary may
propagate southwestward into our area. This boundary may in turn
serve as the focus for additional convective development Sunday
afternoon. Given weaker capping forecast Sunday afternoon compared
to today, I would expect a bit better coverage. Therefore, increased
PoPs about 10-20% compared to the previous forecast. The best
chances (~30%) are in east central and southeast Missouri during the
mid to late afternoon hours. This is where the cap is weakest and
where the remnant outflow boundary from overnight convection is most
likely to reside. The environment should be very similar overall,
with a near total lack of any wind shear basically all but
guaranteeing typical summertime pulse convection. Most storms should
be weak and short lived, but a couple of weaker microbursts may be
possible due to steep low-level lapse rates and high DCAPE values.

In terms of heat and humidity levels, persistence looks like a very
good forecast. Any shower/thunderstorm activity likely won't have
much of an impact because they won't be widespread and should not
develop until mid afternoon. This is at a time where high
temperatures likely have already been reached. They may put a bit of
a cap however by eliminating an hour of two of modest potential
warming say between 2-4 PM. This could be the difference though in
isolated locations hitting the century mark or not. I cannot rule
out organized convection moving southward near the Illinois-Indiana
border staying more organized long enough to produce a stronger
composite outflow boundary, but this is not a particularly likely
scenario. However, if this were to occur, highs behind it (say south-
central Illinois and vicinity) could be a few degrees cooler. In the
absence of this happening however, widespread highs in the mid to
upper 90s with peak heat index values generally in the 102-108F
range are expected.

Gosselin

&&

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 222 PM CDT Sat Aug 16 2025

(Sunday Night - Monday Night)

Any lingering showers and thunderstorms should quickly
weaken/dissipate Sunday evening as instability wanes. Monday looks
eerily similar to the previous two days, with another hot and humid
day on tap. There may be some diurnal showers and thunderstorms once
again given a similar environment but wasn't quite confident enough
to add in any mentionable PoPs at this time. Regardless, the main
story will be the continuing heat/humidity as highs once again
should climb back into the mid to upper 90s with peak heat index
values of 102-108F.

(Tuesday)

There likely will be one last day of dangerous heat and humidity on
Tuesday ahead of an approaching cold front. There is increasing
confidence that the front will not make it through most of the area
until Tuesday night. However, the bigger concern is any MCS to the
north/northwest Tuesday morning would come south/southeast into our
area and potentially mitigate the heat. The pattern supports this
possible MCS, with the mid/upper level ridge shifting into the
intermountain west. The LREF has trended a bit upward on
probabilities for >100F heat index values on Tuesday, now showing 60-
80% chances roughly along/south of Interstate 70. While an extension
of the heat advisory is more likely than not at some point in the
future, I was not confident enough with this forecast package given
the overall pattern and at least some potential for an MCS. Even
widespread debris clouds and a strong composite outflow boundary
passing through Tuesday morning may be enough to preclude the
necessity for the extension of heat headlines.

(Tuesday Night - Next Saturday)

Models have continued to come into better agreement with the cold
frontal passage, coming through most if not all of the area Tuesday
night. This front will bring the best chance of showers and
thunderstorms (30-50%) to the region, but more importantly, bring a
definitive end to the heat and humidity.

Behind the front, highs in the 80s are expected on Wednesday. Like a
typical summer front, the relative humidity drop lags several hours
further behind however. The combination of lingering moisture and
cooler temperatures collocated with a midlevel trough passing
overhead may lead to some diurnal showers and possibly a few
thunderstorms Wednesday afternoon. Dry weather is then favored
thereafter as a broad surface ridge of high pressure entrenches
itself over the Upper Midwest.

Thursday should be the coolest day of the week as 850-hPa
temperatures on the EPS/GEFS mean drop back to near +15C. There
remains a strong signal for deep low-level northeasterly flow. This
should allow for cooler and less humid air to move across the Great
Lakes into the mid-Mississippi Valley. Temperatures near to slightly
below normal are favored, with lows in the low to mid 60s and highs
in the low to mid 80s.

Clusters of the 500-hPa height pattern show more spread with the
next mid/upper level trough moving toward the US-Canadian border
heading into next weekend. There are timing, strength, and track
differences with this feature which all leads to low confidence.
There should be another cold frontal passage sometime either
Saturday or next Sunday, but exactly when and how much it cools down
behind it are highly uncertain. Ahead of this front, temperatures
should warm back up back into the upper 80s to near 90 degrees by
Saturday.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1223 PM CDT Sat Aug 16 2025

Isolated showers and weak thunderstorms are possible this
afternoon into early this evening, mainly in central/east
central/southeast Missouri. The coverage looked too low to add any
VC or PROB30 wording however in the metro St. Louis or central
Missouri terminals. Outside of any shower or thunderstorm directly
impacting a site, look for dry/VFR conditions with light
southerly winds.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Monday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Heat Advisory until 8 PM CDT Monday for Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 16, 2:23 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
223 PM CDT Sat Aug 16 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
223 PM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Dangerous heat and humidity is expected this evening. Please see the
heat advisory product for more details.

Isolated thunderstorms are forecast across parts of the area through
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous heat and humidity is expected through at least Monday.
Please see the heat advisory product for more details.

There is a chance of thunderstorms for portions of the area Sunday
afternoon and evening as well as late Monday night through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Gosselin

Nearby

Severe Thunderstorm Warnings in Missouri, 2025Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.